Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 148, NWS Kansas City, MO

June 23, 2015Platte County, Missouri; Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 23, 2015, 1:19 PM CDT for Platte County, Missouri; Atchison County, Leavenworth County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2015, 1:19 PM CDT (18:19 UTC)
Expired
Jun 23, 2015, 2:00 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Atchison County, KS, Leavenworth County, KS, Platte County, MO

The radar

The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KEAX 231819
SVREAX
KSC005-103-MOC165-231900-
/O.NEW.KEAX.SV.W.0148.150623T1819Z-150623T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 PM CDT TUE JUN 23 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
  NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 200 PM CDT

* AT 116 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  NORTONVILLE...AND MOVING EAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CUMMINGS...POTTER...LOWEMONT...BEAN LAKE...IATAN AND FORT
  LEAVENWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3956 9538 3954 9511 3953 9510 3953 9500
      3953 9488 3931 9493 3936 9519 3941 9519
      3942 9544
TIME...MOT...LOC 1819Z 281DEG 28KT 3948 9530

HAIL...1.25IN
WIND...<50MPH

$$

MJ
2 follow-up statements
615 
WWUS53 KEAX 231838
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT TUE JUN 23 2015

KSC005-103-MOC165-231900-
/O.CON.KEAX.SV.W.0148.000000T0000Z-150623T1900Z/
LEAVENWORTH KS-ATCHISON KS-PLATTE MO-
138 PM CDT TUE JUN 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PLATTE...SOUTHEASTERN ATCHISON AND NORTHERN LEAVENWORTH COUNTIES
UNTIL 200 PM CDT...

AT 137 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
EASTON...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LOWEMONT...BEAN LAKE...IATAN AND FORT LEAVENWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3956 9538 3954 9511 3953 9510 3953 9500
      3953 9488 3931 9493 3936 9519 3941 9519
      3942 9544
TIME...MOT...LOC 1839Z 281DEG 28KT 3945 9510

HAIL...1.00IN
WIND...<50MPH

$$

MJ
873 
WWUS53 KEAX 231857
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 PM CDT TUE JUN 23 2015

KSC005-103-MOC165-231908-
/O.EXP.KEAX.SV.W.0148.000000T0000Z-150623T1900Z/
LEAVENWORTH KS-ATCHISON KS-PLATTE MO-
157 PM CDT TUE JUN 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE...
SOUTHEASTERN ATCHISON AND NORTHERN LEAVENWORTH COUNTIES WILL EXPIRE
AT 200 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3956 9538 3954 9511 3953 9510 3953 9500
      3953 9488 3931 9493 3936 9519 3941 9519
      3942 9544
TIME...MOT...LOC 1858Z 281DEG 28KT 3942 9491

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:34 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 23, 12:34 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT Tue Jun 23 2015

.DISCUSSION...
Issued at 319 AM CDT TUE JUN 23 2015

The main concern in the short term will be for the potential for
severe thunderstorms tonight mainly across northern Missouri. The
focus for these storms will be a surface front that brought
thunderstorms to the area last night. This front is analyzed across
the southern CWA early this morning. This front will remain
stationary most of the day before beginning to lift northward later
in the day. This front may be the focus for afternoon convection as
a shortwave is progged to move across northern Missouri this morning
and may spark convection as it moves eastward into the area this
afternoon. Have chance POPs across the area this afternoon in the
vicinity of the front. Tonight this front begins to lift northward
as a warm front it response to a surface low lifting northeastward
from sern Colorado to northwestern Kansas. A nocturnal 35kt-45kt
southwesterly LLJ will get ramped up late tonight. The LLJ jet will
nose into the local area and override the warm front allow storms to
develop north of the front which will be across northern Missouri by
tonight. With good moisture, lift, elevated instability and 40-45kts
of 0-6km shear it is possible that a  storms or two will be capable
of producing large hail.

Thunderstorms will be ongoing Wednesday morning across northern
Missouri however, the remainder of the day should remain dry and hot
as the warm front lifts north of the CWA and the area remains
capped. Highs Wednesday will rise into the upper 80s to lower 90s.
Thunderstorm chances will increase across northern Missouri
Wednesday night as there is the potential for a MCS to develop north
of the area and may role southeastward into the northern CWA. A
damaging wind gust can not be ruled out if storms do make it into
extreme northern Missouri.

Thursday and Friday models suggest that the front that lifted north
of the area will again slowly sink southward through the CWA through
that period. Several shortwaves will bring the chance for several
rounds of thunderstorms through this period. Although isolated
severe storms will be possible Thursday afternoon/evening the main
concern may be for heavy rains as the front will be a slow mover and
PWAT values are ranging between 1.50"-2.00" across the area. Highs
Thursday will be in the mid 80s to lower 90s ahead of the front.
However, with the front sitting across the CWA on Friday and with
copious cloud cover, highs on Friday will only reach the mid 70s to
lower 80s.

As we move into next weekend and beyond, model solutions begin to
diverge. Where models do agree is that the upper level pattern
becomes more amplified with strong ridging across the western CONUS
and troughing across the eastern CONUS. This leaves the area under
cooler northwest flow aloft. As such, highs are only expected to
reach the upper 70s and lower 80s. As far as precipitation, the EC
is dry through the weekend as high pressure prevails. On Monday,
however, it does push a cold front through the area allowing for
showers and thunderstorms. The GFS, on the other hand, is dry
Saturday but does produce thunderstorms Sunday afternoon as a
shortwave moves through the area ahead of a cold front. The GFS then
also pushes the cold front through the area Sunday night into Monday
continuing thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1234 PM CDT TUE JUN 23 2015

Scattered showers and storms will continue around MCI and STJ for the
next several hours, then some dissipation and eastward translation of
the storms are expected by mid- to late-afternoon. Due to the
scattered nature of the storms, have only tempo-ed storms directly
headed for the terminals, and used VCTS for the remained of the time
that storms are possible. Afterward, VFR conditions and east winds
at speeds less than 10 kts are expected through the night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...Laflin
Hazardous weather outlook, Jun 23, 4:37 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 AM CDT TUE JUN 23 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-240945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
437 AM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE EARLY WEDNESDAY
 MORNING. SOME STORMS MAY CONTAIN LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 HOT AND HUMID CONDITIONS WILL RETURN BOTH WEDNESDAY AND THURSDAY
 AFTERNOON. WITH HIGH TEMPERATURES IN THE LOWER 90S...HEAT INDEX
 VALUES WILL APPROACH 100 DEGREES BOTH DAYS.

 SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE DURING THIS
 PERIOD. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS
 TIME...HOWEVER ISOLATED SEVERE STORMS WILL BE POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 23, 8:56 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             14 SW KIRKSVILLE        40.05N 92.77W
06/21/2015  E1.75 INCH       ADAIR              MO   TRAINED SPOTTER

            DELAYED REPORT FROM SATURDAY NIGHT.

&&

ADOLPHSON
Local storm report, Jun 23, 9:03 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 AM CDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             14 SW KIRKSVILLE        40.05N 92.77W
06/20/2015  E1.75 INCH       ADAIR              MO   TRAINED SPOTTER

            DELAYED REPORT FROM SATURDAY NIGHT.

&&

ADOLPHSON
Special weather statement, Jun 23, 12:51 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE JUN 23 2015

KSZ025-231830-
ATCHISON KS-
1251 PM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 130 PM
CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MUSCOTAH...OR 16 MILES
NORTHWEST OF NORTONVILLE...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...HURON...FARMINGTON
  AND CUMMINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3944 9557 3956 9558 3958 9557 3965 9557
      3966 9556 3966 9537 3964 9514 3941 9518
      3942 9556 3942 9558
TIME...MOT...LOC 1751Z 293DEG 25KT 3951 9560

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:21 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler39 min
Jun 22, 7:43 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler47 min
Jun 22, 8:24 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan51 min
Jun 22, 9:05 PM CDTFlash Flood WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan6 hr
Jun 22, 9:08 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan52 min
Jun 22, 9:49 PM CDTFlash Flood WarningEAXChariton, Linn, Macon6 hr
Jun 22, 9:53 PM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon52 min
Jun 22, 10:12 PM CDTRiver Flood WarningEAXChariton, Macon71 hr
Jun 22, 10:38 PM CDTSpecial Weather StatementEAXRandolph37 min
Jun 23, 12:13 AM CDTSpecial Weather StatementEAXLivingston32 min
Jun 23, 1:36 PM CDTAreal Flood AdvisoryEAXPlatte5 hr
Jun 23, 1:59 PM CDTSpecial Weather StatementEAXPlatte46 min
Jun 23, 12:51 PM CDTSpecial Weather StatementEAXAtchison39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.